The problem with Accutane... Accutane & Suicide
The Accutane-Suicide Issue: Severe acne is a serious problem in a society that places a high value on beauty and personal appearance. Many teenagers and young adults who suffer from cases of extreme acne are willing to do almost anything to alleviate their symptoms. Thus, Accutane, hailed by the FDA in 2001 as "the biggest breakthrough in acne drug treatment over the last 20 years”, is a very popular medication. Since 1982, over five million people in the United States and 12 million people around the world have used Accutane. It is also an extremely expensive medication, with a typical course of treatment costing thousands of dollars.
There are several problems associated with Accutane, many of which are devastating and permanent. The most widely publicized adverse reactions to Accutane have been severe birth defects and suicide. However, Accutane has been connected to several other serious side effects, some of which are life threatening:
Accutane suicide and depression
Accutane-Suicide Depression Warning: Accutane may cause depression, psychosis and a fixation on suicidal thoughts. People taking Accutane have a higher than normal rate of suicide attempts, suicide, and aggressive and/or violent behaviors. These symptoms may continue after treatment with Accutane has ended. The warning label that comes with Accutane says, "Discontinuation of Accutane therapy may be insufficient; further evaluation may be necessary”.
Accutane Suicide: Brain problems
Accutane can cause increased pressure on the brain, a condition known as pseudotumor cerebri. Early signs and symptoms of pseudotumor cerebri include papilledema, headache, nausea and vomiting, and visual disturbances.
Organ and system failure
Internal organs may be damaged by Accutane. Colon damage is one possible side effect of Accutane. Liver damage has also been reported. Accutane and kidney damage have also been linked. Damage from Accutane affects several systems within the body, including the central nervous system, the gastrointestinal tract, the cardiovascular system, and the skeletal system. Loss of bone density is one possible side effect of this medication. Accutane has also been linked to damage to the eyes, hearing, and skin. Patients who are considering whether to take Accutane should carefully weigh the risk of treatment against the potential benefits of this medication. Those choosing to take accutane should be monitored carefully for any signs of depression or behaviors linked with suicide.